Once again, I find the material in the APSF Newsletter to be informative and noteworthy. Once again, I note in the Winter 2007-08 issue (Vol. 22, No. 4) two examples of similar color cues causing confusion between 2 very different drugs. Page 79 discussed why a "blue-blocker" eye shield changed the color of fentanyl labels from the expected blue color to grey, the color of bupivacaine labels. Then, 2 pages later, pictures of similar blue and white packaging that caused a near mix-up of 2 rather dissimilar drugs.
I have always thought that these color and shape clues lead to mistakes when 2 or more drugs are dressed in closely similar clothing. So, why not make ALL labels and ALL drug packaging look as much alike as possible. Look alike—except for a singular difference—the letters printed on the label; letters spelling out the name of the drug, as free as possible from color or shape clues. That way, the health care professional (no providers here, please) could and would only learn the name of the drug by actually reading the label. There would be, to the extent possible, no color or shape differences in the packaging.
Again, the APSF Foundation and Newsletter are wonderful tools for improving the safety of patients receiving the services of anesthesia professionals. I am very appreciative of your mission and wish you well. Thank you.